Hail, Brown
- When
- September 26, 7:53 PM EST to 7:57 PM EST
- Where
- Brown County, 1.75 mi SW of Shiloh
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.960, -83.970
Thunderstorms developed in southern Ohio south of a cold front during the evening hours. The main threat from these storms was large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed in southern Ohio south of a cold front during the evening hours. The main threat from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 26, 6:37 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 737 PM EDT WED SEP 26 2012 .SYNOPSIS... A SLOW MOVING FRONTAL BOUNDARY WILL GRADUALLY MOVE THROUGH THE OHIO VALLEY THIS WEEK. SOUTH OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE REGION. HIGH PRESSURE WILL BUILD IN ON SATURDAY...BUT AN UPPER LEVEL LOW PRESSURE CENTER WILL PROVIDE A CHANCE OF SHOWERS ON SUNDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SOUTH OF A SLOWLY-MOVING COLD FRONT...THE CWA REMAINS ENTRENCHED IN AN AREA OF DEEP MOISTURE AND MODERATE WEST-SOUTHWESTERLY FLOW IN THE LOWER TO MID LEVELS. THE PRIMARY FORECAST FOCUS IS ON CONVECTIVE CHANCES AND TIMING TONIGHT. CONVECTION ONGOING ACROSS THE CWA APPEARS TO BE ASSOCIATED WITH A WEAK VORTICITY CENTER OVER INDIANA...WITH THE NEW DEVELOPMENT FIRING UP ON A BAND WELL OUT AHEAD OF IT. MEANWHILE...THE WSW-ENE ORIENTED BAND OF SHOWERS (WITH EMBEDDED THUNDER) THROUGH CENTRAL OHIO IS JUST AHEAD OF THE BOUNDARY. INSTABILITY HAS BUILT TO ABOUT 1000 J/KG IN NORTHERN KENTUCKY...AND IS GREATER FURTHER TO THE SOUTHWEST. RUC13 INSTABILITY FORECASTS OF 2000-2500 J/KG ARE MUCH TOO HIGH...GIVEN THE ERRONEOUS ADVECTION OF DEWPOINTS OVER 70 DEGREES INTO SW OHIO. POPS ARE CATEGORICAL FOR THE FIRST FEW HOURS OF THE FORECAST...AS THE CURRENT ACTIVITY WORKS ITS WAY THROUGH THE CWA. AFTER THAT...MUCH OF THE CWA MAY SEE A BREAK FROM CONVECTIVE POTENTIAL...IN THE WAKE OF THE AFTERNOON SYSTEM. WHERE INSTABILITY IS GREATER IN THE SOUTH...ADDITIONAL DEVELOPMENT IS POSSIBLE. GIVEN THE 40 KNOTS OF 0-3 KM SHEAR (WHICH IS ACTUALLY STRONGER THAN THE 0-6 KM SHEAR)...SOME STORM ORGANIZATION AND A FEW STRONG CELLS WILL BE POSSIBLE. WITHOUT A KEY TRIGGER OR MUCH INSTABILITY...WIDESPREAD SEVERE WEATHER DOES NOT APPEAR POSSIBLE. POPS WILL BE KEPT IN THE LIKELY CATEGORY FOR THE SOUTHEASTERN TWO THIRDS OF THE CWA GOING INTO TONIGHT. HOWEVER...GIVEN THE LACK OF PRECIPITATION BEHIND THE CURRENT INDIANA/OHIO SYSTEM...IT APPEARS THAT THE ACTIVITY WILL BE SHOWERY AND NOT ALL OF IT WILL BE CONVECTIVE. DEVELOPING STORMS IN SOUTHERN ILLINOIS MAY BE WHAT ENDS UP PROVIDING A GREATER CHANCE OF PRECIPITATION LATER ON TONIGHT. THE HOLES IN THE CLOUD COVER ALLOWED THE SOUTHERN CWA TO APPROACH 80 DEGREES TODAY. GIVEN THE WARMER STARTING POINT...AND EXPECTED MOIST AND CLOUDY ATMOSPHERE TONIGHT...MIN TEMPS IN THE SOUTH WERE BUMPED UP A FEW DEGREES FROM THE PREVIOUS FORECAST. WITH THE FRONT MOVING INTO THE AREA...AND COLD ADVECTION BEGINNING IN THE NORTH...THE TEMPERATURE GRADIENT OVERNIGHT WILL BE SOMEWHAT TIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... THE FRONTAL BOUNDARY WILL CONTINUE TO MAKE VERY SLOW PROGRESS TO THE EAST ON THURSDAY...BUT ENOUGH PROGRESS TO BRING AN END TO ANY SIGNIFICANT CHANCES OF PRECIPITATION. THE FRONT WILL ORIENT ITSELF EAST-TO-WEST ACROSS KENTUCKY...AND STALL OUT THROUGH FRIDAY. THIS MEANS THAT THE MOISTURE AND FORCING ASSOCIATED WITH THE FRONT WILL BE VERY CLOSE TO THE SOUTHERN EDGE OF THE FORECAST AREA. THIS WILL REQUIRE A CHANCE OF SHOWERS (WITH A POSSIBILITY OF THUNDERSTORMS) IN THE SOUTHERN HALF OF THE CWA FOR THURSDAY...AND THEN JUST THE SOUTHERN THIRD OF THE CWA ON FRIDAY. AS THE VARIOUS MODELS (AND THEIR VARIOUS RUNS) CONTINUE TO STRUGGLE WITH TIMING THE EMBEDDED DISTURBANCES IN THE QUICK LOWER-TO-MID-LEVEL FLOW...IT REMAINS DIFFICULT TO PIN DOWN THE TIME OR PLACEMENT OF ANY NORTHWARD-IMPINGING CONVECTIVE SYSTEMS THAT MAY IMPACT THE CWA DURING THIS TIME FRAME. MAX TEMPERATURES WERE ADJUSTED SLIGHTLY DOWN THROUGH THE END OF THE WEEK...AS THE COLD ADVECTION BEHIND THE FRONT WILL KEEP TEMPS FROM REACHING 70. THE TEMPERATURE GRADIENT WILL BE TIGHTER ON THURSDAY...WITH THE FRONT STILL IN THE AREA. GUIDANCE AND MODEL NUMBERS EXHIBITED LITTLE SPREAD...INCREASING CONFIDENCE IN THE FORECAST. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODELS ARE IN CLOSE AGREEMENT THROUGH THE PERIOD. SAT AND SUN FOCUSED ON TROUGH ACROSS THE AREA WITH DISTURBANCE ROTATING THRU. TIMING OF THIS DISTURBANCE IS MAIN PROBLEM WITH GFS MORE SAT NIGHT AND ECMWF MORE SUN. HAVE OPTED FOR SMALL POP ACROSS THE NORTH FOR BOTH SCENARIOS FOR NOW. LATER FCST CAN PERHAPS HAVE BETTER HANDLE ON TIMING. MON-WED WILL SEE RIDGING WITH WARMING THRU PERIOD. SEASONABLY COOL MORNINGS WITH SEASONAL OR SLIGHTLY ABOVE NORMAL DAYTIME HIGHS. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... CONVECTION THAT IS OCCURRING OVER THE OHIO VALLEY IS OCCURRING IN THE WARM SECTOR AHEAD OF A COLD FRONT THAT WILL DROP SOUTH INTO KENTUCKY LATER THIS EVENING. SHOWERS WILL BE FOUND IN ANY TAF SITE FOR THE EARLY PART OF THE NIGHT...WITH SOME THUNDER POSSIBLE TOWARDS KCVG WHERE THE NOSE OF THE MOST UNSTABLE AIR CLIPS THIS STATION. BEST INSTABILITY WILL BE FOCUSED OUT OF THE TAF SITES IN QUESTION...GENERALLY FROM LOUISVILLE SOUTHWESTWARD. MVFR CIGS AND VSBYS IN SHOWERS WILL OCCASIONALLY BE FOUND BUT MOST STATIONS ARE REMAINING VFR...EVEN IN THE LIGHTER RAIN THAT MAY HIT THEM. FRONT WILL DROP SOUTH AND WINDS WILL TURN NORTHEAST BEFORE MIDNIGHT FOR THE NORTHERN TAF SITES...BY DAYBREAK FOR METRO CINCY. STILL SOME UNCERTAINTY AS TO WHERE THE BKN-OVC CU DECK WILL FORM IN THE COLDER POST-FRONTAL AIR...GENERALLY EXPECTED THE SUN TO HIT THE MOISTENED AIR IN PLACE AND CREATE A BKN DECK 2-3KFT TOMORROW...WITH DRYING AND MIXING OCCURRING IN THE AFTERNOON...ESPECIALLY FOR THE NORTH WHERE SKIES MAY ACTUALLY GO CLEAR BEFORE 0Z. .OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS NEAR TERM...HATZOS SHORT TERM...HATZOS LONG TERM...PADGETT AVIATION...FRANKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 317 PM EDT WED SEP 26 2012 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-271930- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER- 317 PM EDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ073>075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-271930- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 317 PM EDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HATZOS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
809 PM EDT WED SEP 26 2012
KYZ091>093-OHZ078-270045-
KENTON KY-BOONE KY-CAMPBELL KY-CLERMONT OH-
809 PM EDT WED SEP 26 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLERMONT...
CAMPBELL...BOONE AND KENTON COUNTIES THROUGH 845 PM EDT...
AT 806 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEW PALESTINE OHIO TO BURLINGTON KENTUCKY...MOVING
EAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER...AND HEAVY RAINFALL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OAKBROOK...AMELIA...
FLORENCE...ELSMERE...ERLANGER...CRESTVIEW HILLS...EDGEWOOD...LAKESIDE
PARK...COVINGTON...TAYLOR MILL...WILDER AND HIGHLAND HEIGHTS.
ALSO...LINDALE...BANTAM...EAST FORK STATE PARK...FAIRVIEW AND
CRESTVIEW ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3901 8479 3906 8443 3904 8441 3904 8436
3903 8432 3907 8431 3911 8401 3898 8403
3891 8474 3893 8481
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
843 PM EDT WED SEP 26 2012
KYZ094-095-270115-
OWEN KY-GRANT KY-
843 PM EDT WED SEP 26 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND CENTRAL OWEN
COUNTIES THROUGH 915 PM EDT...
AT 841 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR OWENTON...
MOVING EAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...AND
HEAVY RAINFALL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
OWENTON...LONG RIDGE...NEEDMORE...HOLBROOK...
NATLEE...TWIN BRIDGES...NEW COLUMBUS...LAWRENCEVILLE AND KEEFER.
LAT...LON 3855 8493 3869 8462 3857 8449 3853 8447
3851 8449 3851 8452 3849 8456 3844 8461
3842 8489
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
850 PM EDT WED SEP 26 2012
OHZ079-080-270115-
BROWN OH-HIGHLAND OH-
850 PM EDT WED SEP 26 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND AND
CENTRAL BROWN COUNTIES THROUGH 915 PM EDT...
AT 845 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMERSVILLE...MOVING EAST AT 30 MPH.
THIS STORM WILL PRODUCE ONE HALF INCH DIAMETER HAIL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT ORAB...GEORGETOWN
AND SARDINIA.
ALSO...HAMERSVILLE...FEESBURG...MOWRYSTOWN...RUSSELLVILLE...
DECATUR...REDOAK AND FINCASTLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3881 8394 3886 8404 3907 8402 3907 8368
3878 8370
HATZOSThe Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411952, 411953, 411954.